Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Northern Indiana

July 28, 2000Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 28, 2000, 2:57 PM EST for Noble County, Indiana. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 2:57 PM EST (19:57 UTC)
Expired
Jul 28, 2000, 3:50 PM EST
In force
53 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Noble County, IN

The radar

The Northern Indiana radar (KIWX), 24 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:00 PM ESTThunderstorm WindKendallville, INTree limbs down.
Jul 28, 3:07 PM ESTHail 1.25Avilla, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WUUS53 KIWX 281958
SVRFWA
INC113-282045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EST FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NOBLE COUNTY IN INDIANA

* UNTIL 350 PM EST

* AT 257 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF ALBION...MOVING NORTHEAST AT
  15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WOLF LAKE 
  AVILLA
  BURR OAK
  LAOTTO
  SWAN

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE 
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:47 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 28, 10:47 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1047 AM EST FRI JUL 28 2000

GOING FCST ON TRACK AND UPDATED TO REFRESH WORDING AND ADD STRONG
STORMS AND HEAVY RAIN FOR THIS AFTN. SATELLITE SHOWING SEVERAL
FEATURES OF INTEREST THIS MORNING. WATER VAPOR SHOWS DECENT MID
LEVEL SPEED MAX MOVING INTO NW IL AND INTERACTING WITH S/W ROTATING
AROUND MID LEVEL LOW. VIS PICS SHOW OUTFLOW FM OH VALLEY CONVECTION
MOVING NORTH THROUGH CENTRAL INDIANA. LATEST VIS SHOW IMPRESSIVE CU
FIELD DEVELOPING AS CONVECTIVE TEMPS ARE BEING REALIZED. ALREADY
EVIDENT IS A LAKE BOUNDARY FM EAST OF BEH TO WEST OF SBN AND NORTH
OF VPZ. SFC DWPTS ALSO POOLING AND INTO MID 70S ACRS ERN FA WHERE
LAST NIGHTS RAINS OCCURRED. MODIFIED MORNING SOUNDINGS AND 14Z
SATELLITE DERIVED SOUNDINGS INDICATE CAPES IN EXCESS OF 1500J/KG
AND PROGGED TO NEAR 3000 J/KG THIS AFTN. PWATS IN THE 1.0-1.5 RANGE
AND WEAK LOWER LEVEL WINDS GIVE POTENTIAL FOR HEAVY RAIN. FLASH
FLOOD GUIDANCE REMAINS HIGH WITH NEW 3HRLY VALUES IN EXCESS OF 3
INCHES. INTERACTION OF MID LEVEL FEATURE WITH SFC BOUNDARIES AND
INSTABILITY SHOULD YIELD SCT AFTN TSRA WITH STRONG STORMS AND HEAVY
RAIN.

.IND...NONE.
LASHLEY

In the hours before

Special weather statement, Jul 28, 10:55 AM EST, 4 hours 2 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-282300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1055 AM EST FRI JUL 28 2000

A WEAK STATIONARY FRONT ACROSS PORTIONS OF EXTREME SOUTHERN LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO WILL BE THE FOCUS
FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THUNDERSTORMS THAT
DEVELOP THIS AFTERNOON WILL BE SCATTERED WITH SMALL HAIL...WINDS TO
40 MPH AND VERY HEAVY RAIN. ISOLATED SEVERE STORMS WILL BE POSSIBLE
WITH THREE QUARTER INCH HAIL AND 60 MPH WIND GUSTS. HOWEVER...MOST
STORMS WILL REMAIN BELOW THESE SEVERE LIMITS.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
ISOLATED NATURE OF THE SEVERE THUNDERSTORM THREAT. STAY TUNED TO
THIS STATION FOR FURTHER UPDATES AND INFORMATION.

LASHLEY
Local storm report, Jul 28, 12:42 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1242 PM EST FRI JUL 28 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    DEFIANCE                  OH   .75 INCH HAIL
07/28/00   DEFIANCE                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Local storm report, Jul 28, 2:57 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EST FRI JUL 28 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CROOKED LAKE              IN   1.75 INCH HAIL
07/28/00   STEUBEN

0246 PM    NORTHWEST HILLSDALE COUNTY MI   1.75 INCH HAIL
07/28/00   HILLSDALE

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:30 PM ESTSevere Thunderstorm WarningIWXSteuben50 min
Jul 28, 2:41 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble49 min
Jul 28, 2:48 PM ESTSevere Thunderstorm WarningIWXElkhart62 min
Jul 28, 3:10 PM ESTSevere Thunderstorm WarningIWXDeKalb50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.